Close Menu

Quetiapine-related Rabbit Syndrome in a Patient with Bipolar Depression and Treated with Olanzapine-fluoxetine Combination

Journal Authors: 
Issue: 
DOI: 
10.7727/wimj.2014.292
Pages: 
171–2

ABSTRACT

Rabbit syndrome is an extrapyramidal side effect which is described as a variant of tardive dyskinesia. Rabbit syndrome is characterized by rapid, rhytmic orofacial movements, often accompanied by lip sounds. This movement disorder may be associated with either typical or atypical antipsychotic agents. The index case presented to our clinic with the complaints of bipolar depression. In addition to valproate, quetiapine was started with the dose of 50 mg per day, which was increased to 300 mg per day within two weeks for depression. After 12 weeks of treatment with quetiapine 300 mg/day, she developed rabbit syndrome. Quetiapine was reduced gradually and stopped. Olanzapine 5 mg per day and fluoxetine 20 mg per day were added for depression. After four weeks on the olanzapine and fluoxetine treatment, her symptoms of rabbit syndrome disappeared.  A state of dopaminergic hypersensitivity may be postulated for the underlying mechanism of quetiapine-related rabbit syndrome. The observed improvement in the patient’s disturbances following fluoxetine introduction may further play a role in improvement of rabbit syndrome and depression symptoms.

Accepted: 
25 Mar, 2015
PDF Attachment: 
e-Published: 14 Dec, 2015
Top of Page